Michigan, 2004

Blizzard and Winter Storm in Michigan, January 22, 2004

January 22, 2004 · NWS MQT · 6 events in 6 counties and zones

Another Alberta Clipper storm dove across Upper Michigan on the 21st. Once the wind turned northwest behind the associated cold front and another bone chilling airmass invaded the Upper Great Lakes, lake effect snow became widespread and heavy at times, especially in areas favored by a northwest wind.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Another Alberta Clipper storm dove across Upper Michigan on the 21st. Once the wind turned northwest behind the associated cold front and another bone chilling airmass invaded the Upper Great Lakes, lake effect snow became widespread and heavy at times, especially in areas favored by a northwest wind. Wind gusts as high as 35 mph caused extensive blowing and drifting of the fine powdery snow, and frequent "white-out" conditions were common over the Keweenaw Peninsula until late in the day on the 22nd. Highway M-28 was closed across Alger and Schoolcraft Counties because of occasional near zero visibility and extensive drifting snow. By the time lake effect snow began to wind down late in the day on the 23rd, storm total snowfall reached around 16 inches at Pelkie near the Baraga and Houghton County line, 13 inches at Two Heart, 12 inches at Phoenix, 11 inches at Wetmore and 10 inches at Newberry. Temperatures fell below zero by dawn on the 22nd, and wind chills reached as low as 30 to 40 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 21, 10:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 21, 10:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1035 PM EST WED JAN 21 2004

.SHORT TERM...
WV IMAGERY AND RUC ANALYSIS INDICATED H5 LO NORTH OF LK SUPERIOR
WITH ONE SHRTWV LOBE FROM ERN UPR MI TO LK HURON AND ANOTHER
UPSTREAM VCNTY CYQT-NE MN. AT THE SFC...TIGHT GRADIENT HAS DEVELOPED
BTWN 998 MB TROF E OF LK SUPERIOR AND 1034 HIGH OVER ERN SASK.
CYCLONIC 320-330 FLOW ACRS LK SUPERIOR AND UPR MI PREVAILED WITH SFC
WINDS GENERALLY IN THE 20-30 MPH RANGE WITH SOME GUSTS TO 35-40
MPH...ESPECIALLY OVER THE KEWEENAW...PER KP59/KCMX/ONTONAGON OBS.
ARCTIC AIR MASS WAS MOVING IN QUICKLY WITH TEMP IN THE 0F TO -5F
RANGE NEAR KIWD-MARENISCO BUT ONLY IN THE 5-15 RANGE FARTHER EAST
AND OVER THE NORTH WHERE LK SUPERIOR MODIFICATION HAS KEPT TEMPS
FROM FALLING AS MUCH. INSTABILITY FOR LES WAS PLENTIFUL WITH H8
TEMPS FROM -19C TO -26C FROM E TO W. WHILE INVERSION HGT...PER ETA
SNDGS FCST NEAR 5K FT...MOISTURE EXTENDED TOWARD 8K-10K FT...IN LINE
WITH 00Z CWPL SNDG. ALTHOUGH MANY LOCATIONS REPORTED 8 INCHES OR
MORE SINCE THIS MORNING...OBSERVERS REPORTED THAT SNOWFALL RATES IN
THE KEWEENAW HAVE DIMINISHED AS SHORTER LESS FAVORABLE NW FETCH AND
POOR SNOW GROWTH PROFILE IN VERY COLD AIR WERE GIVING MAINLY LIGHTER
VERY FINE GRAINED SNOW. FARTHER EAST...KMQT RADAR INDICATED STRONGER
BAND WITH AREAS OF HIGHER REFLECTIVITIES FROM JUST NE OF MARQUETTE
SE TO NEAR DEERTON WAS GRADUALLY SHIFTING EASTWARD.

BOOST TO LES FROM UPSTREAM SHRTWV WILL TAPER OFF OVERNIGHT. BUT
PERSISTENT FAVORABLE 950 CONV INTO ONTONAGON COUNTY AND FROM ERN
ALGER TOWARD LUCE COUNTY SHOULD BE ENOUGH TO BRING ADDITIONAL
ACCUMULATIONS OF 2 TO 4 INCH VCNTY M-38 WITH 1-3 INCHES FARTHER
NORTH. EVEN THOUGH SNOWFALL AMOUNTS SHOULD BE RELATIVELY LIGHT...00Z
RUC AND ETA SUGGEST GUSTY WINDS TO 30-40 WILL PERSIST OVERNIGHT OVER
THE KEWEENAW WHICH SHOULD STILL PRODUCE AREAS OF NEAR ZERO VSBY.
SO...BLIZZARD WARNING REMAINS IN EFFECT. WITH LONGER FETCH INTO THE
EAST ADDITIONAL 2-6 INCH AMOUNTS LOOK ON TRACK. AS TEMPS IN THE -15
TO -20 RANGE OVER NE MN FILTER TOWARD WRN UPR MI...AND WINDS REMAIN
IN THE 15 TO 25 MPH WIND...EXPECT WIND CHILL VALUES IN THE -30 TO
-40 RANGE. LAKE MODIFICATION TO THE NORTH AND EAST WILL KEEP TEMPS
FROM -5 TO 5 AND WIND CHILLS IN THE -20 TO -30 RANGE.

GOING HEADLINES REMAIN IN PLACE. SO...UPDATE MAINLY TO FRESHEN
WORDING AND UPDATE OVERNIGHT SNOWFALL AMOUNTS.

JLB

&&

.PREV DISCUSSION...FOR LATER PERIODS.
LONG TERM...THU NIGHT THROUGH SAT NIGHT.
ETA SHOWING SOME WEAK ISENTROPIC LIFT AND MOISTURE ON I280-I295
SURFACES WHICH MOVES INTO THE WESTERN CWA FRI MORNING AND THIS
OVERSPREADS CWA DURING THE DAY. WEAK SHORTWAVE PASSES BY TO THE SW
ON FRI WITH AN ALBERTA CLIPPER WITH SOME WEAK 850-500 MB Q-VECTOR
CONVERGENCE MOVING THROUGH CWA ON FRI. THIS IS THE NEXT SHORTWAVE OF
CONSEQUENCE WITH LAKE EFFECT CONCERNS THE ONLY OTHER WEATHER PROBLEM
DURING THIS TIME PERIOD. BEST LIFT AND MOISTURE REMAIN TO THE SW
WITH THIS SYSTEM. WILL NOT HIT POPS TOO HARD WITH THIS SYSTEM AS
BEST MOISTURE AND LIFT REMAIN WEST OF CWA. GFS SHOWS ANOTHER CLIPPER
PASSING BY TO THE SW ON SAT WHICH ETA DOES NOT SHOW. WILL CONTINUE
WITH TREND AND KEEP CHANCE OF SNOW FOR SAT AS WILL EITHER GET LAKE
EFFECT OR SYNOPTIC SNOW. WILL KEEP POPS CHANCE AT THIS POINT.

SNOW AMOUNTS WILL BE TOUGH. FOR THU NIGHT...ETA SHOWING 950 MB
CONVERGENCE OVER NW AND EASTERN CWA WITH NW WINDS AND LAKE-850 MB
DELTA-T GREATER THAN 20C. THE WIND DECREASES THAT NIGHT AND ETA
BUFKIT SOUNDING SHOWS INVERSION HEIGHT FALLING AT KCMX TO AROUND
3000 FEET AND STAYING AROUND 7000 FEET AT KERY. UPPED SNOW AMOUNTS
FROM PREVIOUS FORECAST AND WENT UP TO 4 INCHES IN THE WEST AND 5
INCHES IN THE EAST BASED ON INVERSION HEIGHTS AND FETCH LENGTH. SNOW
CHARTS TELL ME TO GO MORE...BUT LAKE-850 MB DELTA-T IS LARGE AND
THERE SHOULD BE SOME DRY AIR COMING IN WITH A NW FLOW. MIGHT HAVE TO
THINK ABOUT AN ADVISORY OVER THE EAST FOR THU NIGHT...BUT WILL NOT
ISSUE ONE NOW AS HAVE A WARNING IN PLACE AND NOT ENTIRELY CONVINCED
THAT THE 5 INCH SNOW WOULD BE WIDESPREAD ENOUGH TO AFFECT A LARGE
ENOUGH AREA FOR AN ADVISORY. FOR FRI...WENT BELOW AN INCH EVERYWHERE
AS WILL GET SOME SYNOPTIC SNOW IN THE WEST. WEAK 950 MB WINDS IN THE
EAST WILL LIMIT CONVERGENCE EVEN THOUGH LAKE-850 MB DELTA-T AROUND
20C. THOUGHT BANDS IN THE EAST WOULD BE DISORGANIZED. AS FOR
TEMPERATURES...WILL CONTINUE WITH BELOW NORMAL TEMPERATURES AND WILL
DEFINITELY SEE BELOW ZERO TEMPERATURES WELL INLAND AWAY FROM THE
GREAT LAKES. WENT CLOSE TO THE COLD AVN MOS GUIDANCE AS THESE
TEMPERATURES SEEMED REASONABLE.

IN THE EXTENDED...UKMET/ECMWF/MRF/GFS ALL SHOW 500 MB PATTERN
CONSISTING OF A TROUGH ACROSS THE WEST AND A TROUGH ACROSS NORTHEAST
N.A. WITH A SHORTWAVE TROUGH ACROSS THE SOUTHERN PLAINS AND ZONAL
FLOW ACROSS THE NORTHERN U.S.FOR 12Z SUN. TROUGH IN THE WEST MOVES
SLOWLY EAST AND DIGS SOUTHEAST FOR MON WITH A NEGATIVE TILTED
SHORTWAVE KICKING OUT OF TROUGH AND AFFECTING CWA FOR TUE. FEELING
IS MRF IS WAY TOO FAST WITH KICKING OUT A NEGATIVE TILTED SHORTWAVE
THAT MOVES THROUGH CWA MON NIGHT WHILE ECMWF WAITS UNTIL TUE FOR
THIS SHORTWAVE TO COME THROUGH. CANADIAN ENSEMBLES SIMILAR UNTIL
MONDAY AND THEN HALF GO TO MRF SOLUTION AND HALF GO WITH ECMWF
SOLUTION. MRF ENSEMBLES SIMILAR UNTIL 144 HOURS OR 00Z TUE AND THEN
GET NOISY. MRF SOLUTION SEEMS TO BE THE OUTLIER AND SUPPORT LEANS
MORE TOWARDS ECMWF SOLUTION. WILL GO WITH FURTHER WEST SOLUTION AND
SLOWER SOLUTION OF ECMWF BEYOND MON. WILL NOT GO QUITE AS WARM AS
ECMWF SOLUTION...BUT NOT GO AS COLD AS MRF IS EITHER UNTIL WED WHEN
COLD ARCTIC AIR COMES BACK IN BEHIND THE LOW. TEMPERATURES WILL STAY
BELOW NORMAL THROUGH THE PERIOD WITH A CHANCE OF SNOW EACH DAY. DID
NOT MAKE TOO MANY CHANGES TO EXTENDED FORECAST. KEPT COLD AND SNOWY
SCENARIO IN PLACE.

&&

MQT WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING THRU THU MORNING MIZ001-003.
WINTER STORM WARNING THRU THU MIZ002.
WINTER STORM WARNING THRU THU MIZ006-007-085.
WIND CHILL WARNING THRU THU MORNING MIZ009>011.
WIND CHILL ADVISORY THRU THU MORNING MIZ005-012-013.
SNOW AND BLOWING SNOW ADVY THRU THU MIZ004-084.
GALE WARNING AND HEAVY FREEZING SPRAY WARNING LAKE SUPERIOR.

&&

MICHELS...LONG TERM
Hazardous weather outlook, Jan 21, 4:43 PM EST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
443 PM EST WED JAN 21 2004

MIZ001>007-009>014-084-085-221300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
443 PM EST WED JAN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND THURSDAY

SCATTERED TO NUMEROUS LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH
THURSDAY WITH SIGNIFICANT SNOW ACCUMULATION ACROSS NORTHWEST UPPER
MICHIGAN AND ALONG THE LAKE SUPERIOR SHORELINE EAST OF MARQUETTE. IN
ADDITION TO THE SNOW...NORTHWEST WINDS WILL INCREASE TO 20 TO 40
MPH...WITH HIGHER GUSTS OVER THE KEWEENAW PENINSULA. THESE WINDS
WILL HELP CREATE WIDESPREAD VISIBILITIES LOWER THAN ONE HALF OF A
MILE WHERE LAKE EFFECT SNOW BANDS PERSIST...WITH BLIZZARD CONDITIONS
OVER THE KEWEENAW PENINSULA. WIND CHILLS ARE ALSO EXPECTED TO DROP
TO 20 BELOW TO 40 BELOW TONIGHT THROUGH THURSDAY MORNING...WITH THE
COLDEST READINGS NEAR THE WISCONSIN BORDER. SEE THE LATEST WINTER
WEATHER STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN MARQUETTE
FOR ADDITIONAL DETAILS.

ON LAKE SUPERIOR...GALES WILL CONTINUE TONIGHT OVER ALL OF LAKE
SUPERIOR AND THURSDAY OVER THE EAST HALF OF LAKE SUPERIOR. HEAVY
FREEZING SPRAY WILL ALSO CONTINUE ACROSS LAKE SUPERIOR THROUGH
THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SIGNIFICANT SNOW ACCUMULATION WILL CONTINUE THURSDAY NIGHT ACROSS
NORTHWEST UPPER MICHIGAN AND ALONG THE LAKE SUPERIOR SHORELINE EAST
OF MARQUETTE. FREEZING SPRAY WILL ALSO CONTINUE ACROSS LAKE SUPERIOR
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SNOW AND WIND
REPORTS WILL BE GREATLY APPRECIATED TONIGHT AND THURSDAY.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MICHELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 2 blizzard. Local standard time, as filed.

Blizzard, Northern Houghton

When
January 22, 12:00 AM EST to 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Blizzard, Keweenaw

When
January 22, 4:00 AM EST to 8:00 AM EST
Where
Keweenaw forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Winter Storm, Ontonagon

When
January 22, 8:00 AM EST to 6:00 PM EST
Where
Ontonagon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Winter Storm, Alger

When
January 22, 10:00 AM EST to 6:00 PM EST
Where
Alger forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Winter Storm, Northern Schoolcraft

When
January 22, 10:00 AM EST to 6:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Winter Storm, Luce

When
January 22, 10:00 AM EST to 6:00 PM EST
Where
Luce forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380478, 5380477, 5380476, 5380479, 5380480, 5380481.